Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 145, NWS Midland/Odessa, TX

June 19, 2020Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 19, 2020, 4:13 PM CDT for Brewster County, Pecos County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2020, 4:13 PM CDT (21:13 UTC)
Expired
Jun 19, 2020, 4:54 PM CDT
In force
41 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 183 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WUUS54 KMAF 192113
SVRMAF
TXC043-371-192215-
/O.NEW.KMAF.SV.W.0145.200619T2113Z-200619T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
413 PM CDT Fri Jun 19 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  South central Pecos County in southwestern Texas...
  Northeastern Brewster County in southwestern Texas...

* Until 515 PM CDT.

* At 412 PM CDT, a severe thunderstorm was located 24 miles 
  northeast of Marathon, or 29 miles south of Fort Stockton along 
  highway 385 , moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  south central Pecos and northeastern Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3045 10309 3058 10295 3043 10266 3023 10287
TIME...MOT...LOC 2112Z 310DEG 7KT 3047 10296 

HAIL...1.25IN
WIND...60MPH
 
$$

12
1 follow-up statement
822 
WWUS54 KMAF 192154
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
454 PM CDT Fri Jun 19 2020

TXC043-371-192204-
/O.CAN.KMAF.SV.W.0145.000000T0000Z-200619T2215Z/
Pecos TX-Brewster TX-
454 PM CDT Fri Jun 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PECOS AND
NORTHEASTERN BREWSTER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3045 10309 3058 10295 3043 10266 3023 10287
TIME...MOT...LOC 2151Z 310DEG 7KT 3042 10289 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:45 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 19, 2:45 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Fri Jun 19 2020

.DISCUSSION...

An upper level trough is centered over southern Canada and extends
southward into New Mexico and the southern plains. A dryline will
set up across West Texas this afternoon with very moist and unstable
conditions to the east of this feature. Convective Available
Potential Energy (CAPE) values are expected to get up to 4,000 J/kg
across portions of the Permian Basin and Lower Trans Pecos this
afternoon according to the NAM12. Bulk wind shear values are
expected to get up to around 40 kts across portions of the area by
this evening.  A shortwave trough is expected to move over the
region today bringing enhanced upper level lift. These conditions
will lead to a chance of severe thunderstorms this afternoon and
evening across much of the area with the best chances being across
the Permian Basin and Western Low Rolling Plains. Temperatures today
are expected to be a little cooler than yesterday but will still be
hot with highs mostly in the upper 90s to triple digits.

The upper trough will move over the central plains on Saturday with
temperatures cooling slightly from today. CAPE values are expected
to be 3000 to 4000 across parts of the Permian Basin and Lower Trans
Pecos. Bulk shear values will be 35 to 40 kts across portions of the
area. Another shortwave is expected to move over the region bringing
more upper lift. These conditions will once again allow for a chance
of strong to severe thunderstorms Saturday across portions of the
area. The dryline will be across the far eastern Permian Basin and
Lower Trans Pecos on Sunday with some moisture extending back west
to the Davis Mountains so some storms will again be possible but not
expecting as wide spread of coverage as today and tomorrow. A
surface trough becomes more prevalent on Sunday so temperatures
are expected to heat up into the triple digits for much of the
area. Similar conditions will exist for Monday with temperatures
continuing to heat up into the triple digits for most of the area.
A cold front from the upper trough moving over the Upper Midwest
will move into West Texas and southeast New Mexico on Tuesday
resulting in temperatures cooling into the lower to mid 90s.
Shower and thunderstorm chances will increase Tuesday into
Wednesday as a result of the front. Temperatures will be below or
near normal through next Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  94  71 101 /  40  20  20  10
Carlsbad                       67 101  68 105 /  10  10   0  10
Dryden                         73  97  73  99 /  20  20  20  20
Fort Stockton                  71  98  72 101 /  20  20  20  20
Guadalupe Pass                 65  92  66  93 /  10  10   0  10
Hobbs                          65  95  66 102 /  10  20  10  10
Marfa                          61  95  61  96 /  20  30  10  20
Midland Intl Airport           70  96  71 101 /  30  20  20  10
Odessa                         70  96  71 101 /  20  20  20  10
Wink                           72 101  71 105 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/80
Hazardous weather outlook, Jun 19, 3:33 AM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
333 AM CDT Fri Jun 19 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-200845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
333 AM CDT Fri Jun 19 2020 /233 AM MDT Fri Jun 19 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Severe weather potential across portions west Texas and Southeast New
Mexico will exist this afternoon with greatest threat across the
Permian Basin. Main threats will be large hail and damaging winds
with the strongest thunderstorms.

Elevated fire weather concerns will affect portions of Southeast New
Mexico and the adjacent Guadalupe Mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances of severe weather will exist for west Texas on Saturday and
Sunday. Large hail and damaging winds will remain the greatest
threats.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 19, 3:09 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
309 PM CDT Fri Jun 19 2020

TXZ075-192045-
Pecos TX-
309 PM CDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 345 PM
CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Fort Stockton along highway 385, moving east at 10
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sierra Madera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3054 10296 3071 10303 3084 10275 3057 10264
TIME...MOT...LOC 2009Z 250DEG 9KT 3066 10292

12
Special weather statement, Jun 19, 3:18 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
318 PM CDT Fri Jun 19 2020

TXZ276-277-279-192045-
Central Brewster County TX-Marfa Plateau TX-Davis Mountains TX-
318 PM CDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
NORTHEASTERN PRESIDIO COUNTIES UNTIL 345 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm in
open country 15 miles southeast of Marfa, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Brewster and northeastern Presidio Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2996 10389 3014 10398 3031 10372 3008 10358
TIME...MOT...LOC 2017Z 247DEG 8KT 3011 10389

12
Special weather statement, Jun 19, 3:28 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
328 PM CDT Fri Jun 19 2020

TXZ278-192100-
Davis Mountains Foothills TX-
328 PM CDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY
UNTIL 400 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Alpine along highway 67, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Brewster County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3030 10347 3050 10356 3059 10334 3040 10321
TIME...MOT...LOC 2028Z 247DEG 8KT 3047 10345

12
Special weather statement, Jun 19, 3:34 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
334 PM CDT Fri Jun 19 2020

TXZ045-192100-
Gaines TX-
334 PM CDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GAINES COUNTY UNTIL 400
PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Seagraves, moving east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Seminole, Gaines County Airport, Loop and Gaines County Park.

LAT...LON 3268 10272 3288 10271 3295 10236 3265 10236
TIME...MOT...LOC 2034Z 285DEG 8KT 3283 10251

10
Special weather statement, Jun 19, 3:58 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
358 PM CDT Fri Jun 19 2020

TXZ075-279-192130-
Pecos TX-Central Brewster County TX-
358 PM CDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles northeast of Marathon along highway 385, or 29 miles south of
Fort Stockton, moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
and north central Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3025 10297 3040 10307 3041 10306 3042 10308
      3047 10312 3059 10296 3042 10274
TIME...MOT...LOC 2057Z 319DEG 10KT 3048 10299

12
Special weather statement, Jun 19, 4:05 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
405 PM CDT Fri Jun 19 2020

TXZ045-192130-
Gaines TX-
405 PM CDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES COUNTY UNTIL
430 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Seagraves Airport, or 11 miles southeast of
Seagraves, moving east at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Seagraves Airport and Loop.

LAT...LON 3275 10221 3272 10255 3296 10255 3296 10221
TIME...MOT...LOC 2105Z 251DEG 16KT 3282 10243

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:33 PM CDTSpecial Weather StatementMAFGlasscock42 min
Jun 18, 7:56 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin49 min
Jun 18, 8:09 PM CDTFlash Flood WarningMAFGlasscock, Howard, Martin3 hr
Jun 18, 8:45 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin45 min
Jun 18, 8:48 PM CDTSpecial Weather StatementMAFMitchell42 min
Jun 18, 8:55 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Jun 18, 9:30 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell45 min
Jun 18, 10:15 PM CDTSpecial Weather StatementMAFMitchell60 min
Jun 19, 1:46 PM CDTSpecial Weather StatementMAFPecos29 min
Jun 19, 2:35 PM CDTSpecial Weather StatementMAFPecos25 min
Jun 19, 3:09 PM CDTSpecial Weather StatementMAFPecos36 min
Jun 19, 3:18 PM CDTSpecial Weather StatementMAFPresidio27 min
Jun 19, 3:28 PM CDTSpecial Weather StatementMAF32 min
Jun 19, 3:34 PM CDTSpecial Weather StatementMAFGaines26 min
Jun 19, 3:58 PM CDTSpecial Weather StatementMAFPecos32 min
Jun 19, 4:05 PM CDTSpecial Weather StatementMAFGaines25 min
Jun 19, 4:14 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines61 min
Jun 19, 4:25 PM CDTSpecial Weather StatementMAFBrewster35 min
Jun 19, 4:38 PM CDTSpecial Weather StatementMAFCrane37 min
Jun 19, 4:46 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler59 min
Jun 19, 4:53 PM CDTSpecial Weather StatementMAFBrewster37 min
Jun 19, 5:00 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin60 min
Jun 19, 5:03 PM CDTSpecial Weather StatementMAFBrewster27 min
Jun 19, 5:07 PM CDTSpecial Weather StatementMAFCrane38 min
Jun 19, 5:10 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland65 min
Jun 19, 5:44 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland61 min
Jun 19, 5:48 PM CDTSpecial Weather StatementMAFBrewster42 min
Jun 19, 5:58 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin62 min
Jun 19, 5:58 PM CDTSevere Thunderstorm WarningMAFBrewster42 min
Jun 19, 6:02 PM CDTSpecial Weather StatementMAFBorden28 min
Jun 19, 6:03 PM CDTSpecial Weather StatementMAFBrewster42 min
Jun 19, 6:32 PM CDTSpecial Weather StatementMAFMartin28 min
Jun 19, 6:42 PM CDTSpecial Weather StatementMAFBrewster33 min
Jun 19, 6:57 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.